The researchers investigated the incidence of tuberculosis associated with the use of infliximab, and reported their findings in the latest issue of the New England Journal of Medicine.
Infliximab is a humanized antibody against tumor necrosis factor alpha (TNF-alpha), that is used in the treatment of Crohn's disease and rheumatoid arthritis. Approximately 147,000 patients throughout the world have received infliximab.
Excess TNF-alpha, in association with tuberculosis, may cause weight loss and night sweats. However, in animal models, it has a protective role in the host response to tuberculosis. There is no direct evidence of a protective role of TNF-alpha in patients with tuberculosis.
Investigators from Boston University School of Medicine and the Food and Drug Administration (FDA) analyzed all reports of tuberculosis after infliximab therapy, which had been received as of 29 May 2001. These were received through the MedWatch spontaneous reporting system of the FDA.
There were found to be 70 reported cases of tuberculosis after treatment with infliximab for a median of 12 weeks.
|70 tuberculosis cases in 147,000 treated with infliximab.
| New England Journal of Medicine |
In 48 patients, tuberculosis developed after 3 or fewer infusions.
A total of 40 of the patients had extrapulmonary disease (17 had disseminated disease, 11 lymph-node disease, 4 peritoneal disease, 2 pleural disease, and 1 each meningeal, enteric, paravertebral, bone, genital, and bladder disease).
The diagnosis was confirmed by a biopsy in 33 patients.
Of the 70 reports, the researchers found that 64 were from countries with a low incidence of tuberculosis.
The reported frequency of tuberculosis, in association with infliximab therapy, was much higher than the reported frequency of other opportunistic infections associated with this drug.
In addition, the rate of reported cases of tuberculosis among patients treated with infliximab was higher than the available background rates.
Dr Joseph Keane, of the Pulmonary Center, Boston University School of Medicine, concluded on behalf of his colleagues, "Active tuberculosis may develop soon after the initiation of treatment with infliximab.
"Before prescribing the drug, physicians should screen patients for latent tuberculosis infection or disease."